Printer Friendly

Chronic PPI use not shown to lower BMD.

NATIONAL HARBOR, MD. -- Bone mineralization was not significantly altered among 17 children receiving chronic proton pump inhibitor therapy, including 12 who were also using inhaled steroids.

The 17 patients (12 boys) had a mean age of 7.8 years (range 0.8-16.7 years). All had severe gastroesophageal reflux secondary to esophageal atresia and had received proton pump inhibitor (PPI) therapy at a mean dosage of 2.0 mg/kg daily (1.0-3.2 mg/kg) for a mean of 2.6 years (0.6-11.3 years). Twelve of the children were also receiving chronic inhaled steroid therapy for pulmonary disease, Dr. Stephanie Willot said in at the annual meeting of the North American Society for Pediatric Gastroenterology, Hepatology;, and Nutrition.

Lumbar spine areal bone mineral density (BMD) was assessed by using dual-energy x-ray absorptiometry and was compared with normative data. Volumetric BMD, a parameter that more accurately assesses BMD in patients with short stature, was also calculated in order to account for differences in bone size, said Dr. Willot of the division of pediatric gastroenterology at Sainte-Justine Hospital, University of Montreal, who conducted the study with colleagues from the division of pediatric endocrinology.

No patient had a history of traumatic fracture. Five patients (29%) had a statural growth delay of less than -2 standard deviations for age. Among the 14 children older than 2 years, 5 (35%) had a body mass index less than the 10th percentile.

No patient had a significantly low BMD, defined as a z score less than -2 standard deviations for age. Although six patients (35%) had a z score BMD of less than -1 standard deviation for age, they all had normal volumetric BMD (ranging from -0.8 to 0.6 standard deviation), as did the other seven children who were older than 4 years of age.

Given the small sample size of the study and its cross-sectional nature, "We cannot conclude about the association between PPI and fracture risk," said Dr. Willot, who reported having no disclosures.

COPYRIGHT 2010 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:DIGESTIVE DISORDERS
Author:Tucker, Miriam E.
Publication:Family Practice News
Geographic Code:1USA
Date:Feb 1, 2010
Words:334
Previous Article:COX-2 inhibitors ease IBD, joint disease.
Next Article:Symptoms no guide on who needs colonoscopy.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters